Delaware, 2017

Winter Storm and Astronomical Low Tide in Delaware, January 5 to 6, 2017

January 5 to 6, 2017 · NWS PHI · 2 events in 2 counties and zones

A clipper system moving in from the northwest, combined with cold temperatures and a secondary low moving northeast along the coast, gave the Diamond State it's first general snowfall of the season. The snow started after the evening commute on Thursday, January 5th, and ended before the morning commute on Friday, January 6th, so negative impacts from this event were minimal.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A clipper system moving in from the northwest, combined with cold temperatures and a secondary low moving northeast along the coast, gave the Diamond State it's first general snowfall of the season. The snow started after the evening commute on Thursday, January 5th, and ended before the morning commute on Friday, January 6th, so negative impacts from this event were minimal. In addition, the snow was light and fluffy, which greatly eased the removal process, and roadway pre-treatment prevented accumulation on the major highways. A number of school districts around the area opened late on Friday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 5, 6:25 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jan 5, 6:25 PM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
625 PM EST Thu Jan 5 2017

.SYNOPSIS...
An area of low pressure will develop along the mid-atlantic
coastline tonight and will move out to sea on Friday. Another area
of low pressure will form in the eastern Gulf of Mexico on Friday
and move northeastward staying offshore on Saturday. High pressure
will build into the region on Sunday and move east of the region
by Tuesday. On the backside of the high, a warm front will move
through the region late Tuesday into Wednesday. This will be
followed by a cold frontal passage later in the week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
6:30 PM Update...Some spotty light snow has developed over the
Delmarva and is tracking east. Not expecting much in the way of
accumulation from this first wave, but untreated roads and
surfaces could become slick and icy. Otherwise, with dewpoint
depressions ranging from 10-20 degrees F, there is not much snow
reaching the ground north of the Delmarva, and most of the snow is
generally virga, evaporating before it reaches the ground.

Previous Discussion...

High pressure was centered over the Mid-Atlantic states this
afternoon. Meanwhile, a northern-stream shortwave trough
associated with an upper low over northeastern Canada was over the
Great Lakes region. A secondary low was developing this afternoon
just off the Southeast coast.

A Winter Weather Advisory was sent out this morning for
northeastern MD, northern DE, southeastern PA, and south/central
NJ, where 1-3” of snowfall is expected. The good news in terms
of potential impacts on travel is this will be a short-duration
event with bulk of the snow accumulations in a 4-8 hour period
that will start after this evening's rush and end before tomorrow
morning's rush. Nonetheless, with the snow falling at night and
temperatures falling into the 20s, roads will quickly become snow
covered and slippery tonight.

Large-scale lift will overspread the forecast area this evening
as shortwave energy at the base of the upstream trough approaches
from the west and we become situated in the left-exit region of an
upper-level jet streak. It will take some time initially this
evening for the column to saturate and for precip to reach the
ground since the airmass is very dry (dewpoints currently in the
low to mid teens). Light snow will eventually begin in our far S/W
zones (SE PA and E MD) mid evening (8 or 9 PM), then expand
northeastward across the rest of the forecast area late this
evening, although the onset may be delayed until after midnight in
NW NJ and toward the NJ shore.

The 12Z NAM and NCEP WRF ARW/NMM as well as the last several
rapid refresh model runs (HRRR/RAP) advertise a band of heavier
QPF (0.1-0.2”) as far south as northeastern MD/northern
DE/southern NJ and as far north as I-78. It will most likely setup
somewhere in between (I-76/I-276 in southeastern PA and I-195 in
central NJ). Snow ratios with this event will be higher than 10:1
(12:1-15:1), so even 0.15” of liquid equivalent would be enough
to verify the 2” criteria for most of the zones covered in the
advisory. It should be noted that the highest snowfall with the
latest forecast has trended farther north compared to previous
forecasts from yesterday and last night. Additionally, we could
see locally higher snowfall totals between 3-4" toward coastal
areas of central NJ if the northwestern edge of the heavier precip
from the coastal low retrogrades far enough inland for a couple of
hours late tonight but it's still a very close call.

The snow will quickly end from west to east between about 2-4 AM
in our western most zones and 4-6 AM in our eastern zones.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
The offshore low will continue to deepen on Friday as it moves
northeastward and well off the Mid-Atlantic coast. Any lingering
light snow or flurries should be over before sunrise. With
temperatures in the 20s, untreated roads will likely remain slippery
for the start of the morning rush even after the snow has ended.

Breaks in the lower clouds will develop from west to east as the
flow turns northwest behind the offshore low and advects drier air
into the region. Variable cloudiness is expected tomorrow as the
area will still be affected by mid and high clouds toward the based
of the upper trough. There will also be additional stratocu
development during peak heating. High temperatures range from the
20s in the higher terrain of northeastern PA and northwestern NJ to
the mid 30s along and east of I-95.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Friday night through Saturday night:

Several inches of accumulating snowfall likely for coastal areas
on Saturday with a sharp cutoff further northwest...

Winter Storm Watch for Atlantic, Cape May New Jersey and Sussex
Delware for early Saturday morning through the day Saturday.

An area of low pressure will be developing in the Eastern Gulf of
Mexico and move northeast and be located off the southeast coast
Friday night. Modeling today has trended the low pressure track
closer to the coast. One factor toward this appears to be a stronger
shortwave over the Tennessee Valley on Friday. The 500 mb trough
over the past 24 hours has trended deeper on the GFS and slightly
deeper on the ECMWF, also indicators of a track trend NW.

A typical trend in modeling a day or so before a coastal low is to
move the track even more northwestward. However, this trend may not
occur for a few reasons.

1. Based on a strong high pressure system building into New
England.

2. Limited spacing between the two waves that would result in more
confluence and a lower probability for amplification.

3. A limited amount of ridging along the east coast. For the most
part the pattern has been for a strong mid-level ridge along the
east coast which does not look to be present in this case.

A very tight cutoff will be present between those that see
accumulating snow and no snow at all, perhaps even a partly sunny
day NW of Philly. Model resolution is likely to course with the
cutoff in this case as well. Ensemble trends have basically followed
the respective operational models the last few days.

Temperatures will be cold as well with CAA continuing into the region.
Likely a couple of degrees under MET/MAV guidance for highs and
lows. lingering snow cover from Friday also factored in toward the
slightly colder forecast.

For QPF, used a blend of the NAM, SREF ECMWF and WPC guidance to
account for any additional shift northwestward but not in a position
to go too far northwest given the factors mentioned above.

Snow growth looks favorable on the soundings in the -10 to 20C
range along with some lift present as well. With temperatures in the
20's, ratios should be around 15:1. Not likely to be any higher
since this is a coastal low.

Snow amounts (Saturday only)

Georgetown 4-6
Dover 2-4 Atlantic City 4-6
Millville 2-4
Easton 2-4
Ocean County NJ 2-4
Wilmington and Philadelphia 1 or less
Mount Holly 1-2
Cape May 4-6

Any shift the storm track in the next 24 hours could have a high
impact on the forecasted totals.  Uncertainty is still present
given how little track changes can lead to a wide range of
snowfall. The cutoff is likely going to be sharper than indicated.

Sunday and Sunday night : High pressure will build into the region
resulting in clearing conditions. Another cold day with highs in the
20's and lows in the 10's or colder for the Southern Poconos. Likely
colder than MET/MAV in areas that get snow cover.

A cold surface high (1040+ mb) moves onto the East Coast Monday. The
surface pressure gradient will relax in this regime (i.e., winds
should lower significantly Monday). Temperatures will remain cold,
with highs near or below freezing in much of the area.

By Tuesday, a shortwave trough will eject from a nearly-stationary
upper low off the Pacific Northwest Coast into the northern plains.
Downstream ridging will occur in much of the eastern U.S., with
strong low-level warm air advection serving to amplify the ridge.  A
baroclinic zone will become established roughly from the Upper
Midwest southeastward to near the Mason-Dixon Line Tuesday lifting
northward gradually through Wednesday. However, remnant cold near-
surface air will be slow to modify in this regime. With strong
isentropic ascent atop a shallow layer of cold air, developing
precipitation late Tuesday into early Wednesday morning may start
off as a wintry mix. As sustained warm air advection continues into
Wednesday, transition to liquid should occur from south to north.

Temperatures will warm rapidly Tuesday and Wednesday, generally
around ten degrees per day, with increasing clouds as large-scale
lift increases.  Precipitation should move out of the region
Wednesday night as the trough axis swings by and upstream descent
moves into the area.  However, given that the origin of this system
is from the Pacific, little cooling is expected Thursday.
Thereafter, a clipper-type system looks to move into the Northeast,
which looks to be the next opportunity for colder air to invade the
area just beyond the forecast period.

&&

.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

VFR early this evening. Light snow develops early, and conditions
drop to MVFR. As heavier bands of snow develop after midnight
tonight, conditions will drop to IFR/LIFR, mainly along and south
of I-95. Will TEMPO heavier and lower conditions.

Snow begins to taper off prior to daybreak, and conditions lift to
VFR through Friday morning.

Light SW winds will become LGT/VRB this evening, and then winds
become NW 5-10 KT towards daybreak Friday, and then NW winds 5-10
KT remain in place through the TAF period.

OUTLOOK...

Friday night and Saturday: Northerly winds around 10 knots with
gusts as highs as 20 knots. VFR for KABE and KRDG. However, snow
will move northeastward for the other TAF sites from KPHL east. the
cutoff of snow or not seeing snow is still highly uncertain.

Saturday night through Sunday night: VFR. Northwest winds 10-20
knots with gusts 25-30 knots Sunday afternoon.

Monday and Monday night...VFR conditions, generally light winds, and
increasing mid and high clouds during the afternoon and evening
hours. High confidence.

Tuesday...Generally overcast conditions expected with increasing
chances of precipitation by late afternoon and evening, especially
in eastern Pennsylvania and northeast Maryland.  Primarily VFR
expected, but conditions are expected to deteriorate Tuesday evening
as precipitation breaks out. Medium confidence.

&&

.MARINE...
Wly winds have weakened throughout the day. Winds will eventually
become Swly this evening with speeds ranging from 5-13 kt.

Winds turn out of the N as a coastal low tracks to our southeast
late tonight before becoming NWly during the day Friday. Winds
will increase to 10-20 kt. A few gusts could approach SCA criteria
on Friday but held off on a headline due to low confidence that
we'll reach criteria.

OUTLOOK...

Friday night and Saturday: Northerly winds around 10 knots with
gusts as highs as 20 knots. VFR for KABE and KRDG. However, snow
will move northeastward for the other TAF sites from KPHL east. the
cutoff of snow or not seeing snow is still highly uncertain.

Saturday night through Sunday night: VFR. Northwest winds 10-20
knots with gusts 25-30 knots Sunday afternoon. Gale gusts
possible.

Monday through Tuesday...Sub-advisory conditions expected, but seas
will gradually increase as a long-duration southerly fetch commences
early next week.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 6 AM EST Friday for PAZ070-071-
     101-102-104-106.
NJ...Winter Weather Advisory until 6 AM EST Friday for NJZ012>027.
     Winter Storm Watch from late Friday night through Saturday
     afternoon for NJZ022>025.
DE...Winter Weather Advisory until 6 AM EST Friday for DEZ001.
     Winter Storm Watch from late Friday night through Saturday
     afternoon for DEZ003-004.
MD...Winter Weather Advisory until 6 AM EST Friday for MDZ008-012.
MARINE...None.

&&

Synopsis...Gaines
Near Term...Klein/MPS
Short Term...Klein
Long Term...Gaines
Aviation...Gaines/Klein/MPS
Marine...Gorse/Klein
Hazardous weather outlook, Jan 5, 4:01 PM EST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
401 PM EST THU JAN 5 2017

NJZ001-007-008-PAZ054-055-060>062-062115-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
401 PM EST THU JAN 5 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TONIGHT...LIGHT SNOWFALL ACCUMULATIONS OF AN INCH OR TWO ARE
EXPECTED. THIS WILL RESULT IN SNOW COVERED ROADS AND SLIPPERY
TRAVEL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY MORNING...EVEN AFTER THE SNOW ENDS, UNTREATED ROADS WILL
REMAIN SNOW COVERED AND RESULT IN SLIPPERY TRAVEL HEADING INTO THE
MORNING COMMUTE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-012-NJZ012>014-016>019-062115-
NEW CASTLE-CECIL-KENT MD-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-
SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
401 PM EST THU JAN 5 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY AND SOUTHERN
NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY MORNING...EVEN AFTER THE SNOW ENDS, UNTREATED ROADS WILL
REMAIN SNOW COVERED AND RESULT IN SLIPPERY TRAVEL HEADING INTO THE
MORNING COMMUTE.

SATURDAY...A STORM OFFSHORE COULD TRACK CLOSE ENOUGH TO PRODUCE A
PERIOD OF ACCUMULATING SNOW WITH THE POTENTIAL FOR SEVERAL INCHES
OF ACCUMULATION. THERE IS UNCERTAINTY WITH SNOWFALL AMOUNTS GIVEN
THE STORM TRACK AND INTENSITY. SLICK AND SNOWCOVERED ROADS ARE
POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-062115-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
401 PM EST THU JAN 5 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A POTENTIAL FOR A PERIOD OF NORTHWESTERLY GALES SUNDAY
AFTERNOON AND NIGHT.

LIGHT FREEZING SPRAY IS POSSIBLE SATURDAY THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ015-PAZ070-071-101-102-104-106-062115-
MERCER-DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
EASTERN MONTGOMERY-LOWER BUCKS-
401 PM EST THU JAN 5 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY MORNING...EVEN AFTER THE SNOW ENDS, UNTREATED ROADS WILL
REMAIN SNOW COVERED AND RESULT IN SLIPPERY TRAVEL HEADING INTO THE
MORNING COMMUTE.

SATURDAY...A STORM OFFSHORE COULD TRACK CLOSE ENOUGH TO PRODUCE A
PERIOD OF ACCUMULATING SNOW WITH THE POTENTIAL FOR SOME SNOW
ACCUMULATION. THERE IS UNCERTAINTY WITH SNOWFALL AMOUNTS GIVEN
THE STORM TRACK AND INTENSITY. SLICK AND SNOWCOVERED ROADS ARE
POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ009-010-PAZ103-105-062115-
HUNTERDON-SOMERSET-WESTERN MONTGOMERY-UPPER BUCKS-
401 PM EST THU JAN 5 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TONIGHT...LIGHT SNOWFALL ACCUMULATIONS OF AN INCH OR TWO ARE
EXPECTED. THIS WILL RESULT IN SNOW COVERED ROADS AND SLIPPERY
TRAVEL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY MORNING...EVEN AFTER THE SNOW ENDS, UNTREATED ROADS WILL
REMAIN SNOW COVERED AND RESULT IN SLIPPERY TRAVEL HEADING INTO THE
MORNING COMMUTE.

SATURDAY: A STORM OFFSHORE COULD TRACK CLOSE ENOUGH TO PRODUCE A
PERIOD OF ACCUMULATING SNOW WITH THE POTENTIAL FOR SOME SNOW
ACCUMULATION. THERE IS UNCERTAINTY WITH SNOWFALL AMOUNTS GIVEN
THE STORM TRACK AND INTENSITY. SLICK AND SNOWCOVERED ROADS ARE
POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ022>025-062115-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
401 PM EST THU JAN 5 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM
EST FRIDAY...
...WINTER STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

FRIDAY MORNING...EVEN AFTER THE SNOW ENDS, UNTREATED ROADS WILL
REMAIN SNOW COVERED AND RESULT IN SLIPPERY TRAVEL HEADING INTO THE
MORNING COMMUTE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ003-004-062115-
INLAND SUSSEX-DELAWARE BEACHES-
401 PM EST THU JAN 5 2017

...WINTER STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH
SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TONIGHT...ACCUMULATING SNOWFALL OF AROUND AN INCH IS FORECAST. THIS
WILL RESULT IN SNOW COVERED ROADS AND SLIPPERY TRAVEL. THE SNOW
IS EXPECTED TO END BEFORE THE FRIDAY MORNING COMMUTE FOR MOST
LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

FRIDAY MORNING...EVEN AFTER THE SNOW ENDS, UNTREATED ROADS WILL
REMAIN SNOW COVERED AND RESULT IN SLIPPERY TRAVEL HEADING INTO THE
MORNING COMMUTE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ020-021-026-027-062115-
OCEAN-CUMBERLAND-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
401 PM EST THU JAN 5 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY MORNING...EVEN AFTER THE SNOW ENDS, UNTREATED ROADS WILL
REMAIN SNOW COVERED AND RESULT IN SLIPPERY TRAVEL HEADING INTO THE
MORNING COMMUTE.

SATURDAY... A STORM OFFSHORE COULD TRACK CLOSE ENOUGH FOR PERIODS
OF SNOW ON SATURDAY WITH THE POTENTIAL FOR SEVERAL INCHES OF SNOW.
THERE IS UNCERTAINTY WITH SNOWFALL AMOUNTS GIVEN THE STORM TRACK
AND INTENSITY. SLICK AND SNOWCOVERED ROADS ARE POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-MDZ015-019-020-062115-
KENT-QUEEN ANNES-TALBOT-CAROLINE-
401 PM EST THU JAN 5 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE AND
NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TONIGHT...ACCUMULATING SNOWFALL OF AROUND AN INCH IS FORECAST. THIS
WILL RESULT IN SNOW COVERED ROADS AND SLIPPERY TRAVEL. THE SNOW
IS EXPECTED TO END BEFORE THE FRIDAY MORNING COMMUTE FOR MOST
LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY MORNING...EVEN AFTER THE SNOW ENDS, UNTREATED ROADS WILL
REMAIN SNOW COVERED AND RESULT IN SLIPPERY TRAVEL HEADING INTO THE
MORNING COMMUTE.

SATURDAY... A STORM OFFSHORE COULD TRACK CLOSE ENOUGH FOR PERIODS
OF SNOW ON SATURDAY WITH THE POTENTIAL FOR SEVERAL INCHES OF SNOW.
THERE IS UNCERTAINTY WITH SNOWFALL AMOUNTS GIVEN THE STORM TRACK
AND INTENSITY. SLICK AND SNOWCOVERED ROADS ARE POSSIBLE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 astronomical low tide. Local standard time, as filed.

Winter Storm, New Castle

When
January 5, 9:00 PM EST to January 6, 6:00 AM EST
Where
New Castle forecast zone
Reported by
Trained Spotter
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Heaviest snow from this event fell north of the C&D Canal, where 1.5 inches of snow was reported near Newark, 1.2 inches near Wilmington, and 1.0 inches in Greenville.

Astronomical Low Tide, Kent

When
January 5, 9:00 PM EST to January 6, 6:00 AM EST
Where
Kent forecast zone
Reported by
Trained Spotter
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

The heaviest snow from this event occurred in the northern portion of the county where 1.1 inches was reported near Clayton, and 0.5 inches was reported in Smyrna.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2017Every state in 2017This day in weather historyWarnings in Delaware, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665400, 665402.